Arizona, 2020

Damaging Wind in Arizona, August 14, 2020

August 14, 2020 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms developed and moved west across parts of southeast Arizona during the afternoon and evening. One storm produced a severe wind gust at Nogales Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms developed and moved west across parts of southeast Arizona during the afternoon and evening. One storm produced a severe wind gust at Nogales Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 14, 1:15 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 14, 1:15 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
115 PM MST Fri Aug 14 2020

.SYNOPSIS...An extended period of excessive heat can be anticipated
into next week as high pressure aloft strengthens over the
region. There might be a break in the heat from time-to-time as a
chance of showers and thunderstorms remain in the forecast. The
weather pattern will become favorable next week for a daily dose
of thunderstorms more typical of the monsoon season.

&&

.DISCUSSION...The morning cloudiness had not slowed the daytime
heating much as Tucson already reported 107 degrees during the lunch
time hours. Recent radar imagery was starting to show a few showers
developing in the White Mountains with not much anywhere else so far
this afternoon.

The high pressure ridge aloft responsible for the elevated heat risk
will continue to strengthen and build northward over the weekend.
Eventually, the upper high will become centered over the Great Basin
region by Monday. Although the position and strengthen of the upper
high will bring an extended period of excessive heat to the Desert
Southwest, an increase in deeper moisture might spare southeast
Arizona from time-to-time after Monday. Otherwise, the weather
pattern next week will resemble one more typical of the monsoon
season. That said, messaging will be focused on the immediate heat
dangers followed by an upswing in thunderstorm activity next week.

&&

.AVIATION...Valid through 16/00Z.
Cloud coverage increases during the afternoon becoming SCT-BKN 10k-
15k MSL continuing into the evening. Isolated to scattered SHRA/TSRA
mainly east to south of KTUS. Strong and gusty winds will be
possible in the vicinity of storms. Surface winds remain less than
12 kts through the period, WLY/NWLY during the afternoon and
variable at other times. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, favoring areas south
and east of Tucson. Temperatures will remain hot and moisture
generally drier compared to average. 20-foot winds will follow
typical diurnal patterns at less than 15 mph outside of any
thunderstorm wind gusts. Daytime humidity will generally be in the
15 to 25 percent range in the valleys and 20 to 30 percent in the
mountains with moderate to good overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Excessive Heat Warning until 8 PM MST Sunday for AZZ503-509.

   Excessive Heat Warning until 8 PM MST Monday for AZZ501-502-
   504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 14, 5:40 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
540 PM MST Fri Aug 14 2020

AZZ503-150115-
Upper Santa Cruz River and Altar Valleys including Nogales-
540 PM MST Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 615 PM MST...

At 539 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 18 miles southwest of Tubac, moving northwest at 15 mph.

Dime size hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Arivaca, Ruby and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3148 11153 3149 11154 3164 11154 3169 11128
      3137 11118
TIME...MOT...LOC 0039Z 151DEG 13KT 3148 11133

TGD

The radar

The Tucson radar (KEMX), 57 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
August 14, 6:48 PM MST
Where
Santa Cruz County, (Ols) Nogales Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.420, -110.850

KOLS ASOS at Nogales Airport measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919515.